|908 study check in
Jul 15, 2005
I don't know if you remember me from these boards-- I've been in the 908 study (Lexiva, Trizivir, Norvir) since August of 2002. The initial study has concluded and I am now on the "extended" arm of it. My last two labs were 3/2005- VL: 0 CD4: 790 / 42% 6/2005 VL: 0 CD4: 810 43%. My CD4 doubled from my 12/2004 doctors visit, and that remained consistent through my last visit.
I am a little concerned. On my last visit, my doctor had a drug company rep in the office during the exam and although I do not have any side effects or complaints to speak of, he tried a number of times to convince me to change regimens. He suggested a one-a-day regimen amongst other things.
I am of the "if it ain't broke don't fix it" mindset, and I'm wondering why he would want to screw around with something that has worked beautifully for me for the past 3 years.
Does he know something I don't?
| Response from Dr. Young
Thanks for your post and follow up.
First off, it looks like you've tolerated medications extremely well and have had a very durable response to your medications. Your CD4 count is well within the normal range and viral load is undetectable.
Now, do you need to switch anything? I'm generally in the camp of "ain't broke, don't fix"-- as such, I'd have to have a compelling reason to switch your medications. That said, the topics for discussion about simplification are related to any potential advantages of once-daily medication dosing and any side effects of your exisiting meds. The "problematic" medication in your regimen, insomuch as once-daily dosing is concerned is the AZT component of Trizivir. If you're missing doses because of the twice daily schedule, then one could consider a switch that dropped AZT and continued abacavir/3TC (now available as Epzicom, and dosed once-daily) and continuing Lexiva/Norivr (also able to be dosed as first-line treatment, once-daily).
Other patients experience side effects from AZT-- fatigue, headaches or anemia; I'd don't that nearly 3 years into treatment that you have significant issues here (if you did, your doctor would have switched you long ago). Indeed, the ongoing Gilead 934 clinical study (that compares Combivir (AZT/3TC) to Truvada (tenofovir/FTC) (dosed with efavirenz) showed that while Combivir caused more side effects in the first months of treatment, that after this period, the two drug regimens performed very similarly. The last lingering question relates to the low risk potential for AZT to cause lipoatrophy-- several studies have suggested that there might be some long-term risk with the use of AZT-based treatments and lipo; if after three years, you've not had these symptoms, I'd not be in any hurry to change.
The issue of once- versus twice-daily treatments has received much attention and debate in recent years. There is controversy as to the real additional benefit, despite an obvious benefit for convenience. Again, if you've managed not to miss doses on a twice daily regimen (as evidenced by having three years of durability), it's quite unlikely that by switching to a once-daily regimen that the performance of your drugs will be any better.
Finally, yes, there is the very real potential that pharmaceutical industry salespersons to influence doctor's decision making. While it is entirely reasonable that this person provided new scientific information to your doctor, I'm uncomfortable with the idea that such visits immediately result in treatment switches to the company's drugs. This might suggest that the doctor is readily persuaded by company influence more than evaluating your clinical needs.
So, there's the data. Spend some time critically thinking about whether a switch makes any sense to you or meets unmet quality of life needs. If so, then this is a worthwhile discussion to have with your doctor. If not, I wouldn't rush to make any changes.
Good luck, thanks for the follow up. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Rubbing Penis Worried I Have HIV
- Painful Ejaculation After Condom Broke Anal Worried I Have HIV
- Sore On Penis After Rubbing Vagina Worried I Have HIV
- Swollen Glands After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- White Spots After Giving Oral Worried I Have HIV
- Can You Get Genital Warts From Warts On Your Hands?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.